Hail, Sumter
- When
- May 5, 3:45 PM EST
- Where
- Sumter County, 2.68 mi ENE of Shiloh
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 33.950, -79.990
Park personnel reported dime size hail at Woods Bay State Natural Area.
Strong storms moved across the area producing pea to dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Strong storms moved across the area producing pea to dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 5, 1:24 PM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 224 PM EDT THU MAY 5 2016 .SYNOPSIS... UPPER LEVEL LOW WITH COLD AIR IN PLACE ACROSS THE REGION WILL KEEP TEMPERATURES BELOW NORMAL AND A CHANCE FOR SHOWERS ACROSS THE AREA THROUGH FRIDAY. DRY CONDITIONS AND A WARMING TREND WILL DOMINATE THE AREA FOR THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... UPPER LEVEL LOW AND VERY COLD TEMPERATURES ALOFT CONTINUE TO CROSS THE REGION WITH LOW TOPPED CONVECTION ACROSS THE FORECAST AREA. WITH THE FREEZING LEVEL AROUND 6 KFT THE POTENTIAL FOR SMALL HAIL EXISTS FROM THESE CELLS AND A COUPLE REPORTS HAVE BEEN RECEIVED FROM NORTH OF THE CAE AREA THUS FAR WITH SOME STRONGER CELLS DEVELOPING AROUND AND SOUTH OF CAE WHICH COULD PRODUCE SOME SMALL HAIL. WINDS WILL REMAIN GUSTY THROUGH THE AFTERNOON HOURS WITH GUSTS AROUND 25 MPH EXPECTED THEN DIMINISH WITH SUNSET TO AROUND 10 MPH OVERNIGHT. WITH PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT AND THE WINDS PERSISTING RADIATIONAL COOLING CONDITIONS WILL BE LESS THAN OPTIMAL. THIS WILL KEEP OVERNIGHT LOWS IN THE UPPER 40S TO AROUND 50 FOR MOST LOCATIONS AND A FEW OF THE TYPICALLY COOLER OUTLYING AREAS SEEING THE MID 40S. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... UPPER LOW LIFTS AWAY FROM THE AREA ON FRIDAY LIFTING OVER THE OUTER BANKS OF NC BUT LINGERING 500MB COLD POOL AND ANOTHER SHORTWAVE ROTATING AROUND THE CLOSED LOW WILL SUPPORT SCATTERED SHOWERS ONCE AGAIN ACROSS THE NORTHEASTERN TWO THIRDS OF THE FORECAST AREA. AGAIN CANNOT RULE OUT SOME SMALL HAIL WITH THE STRONGER SHOWERS THAT DEVELOP. TEMPERATURES WILL BE SLIGHTLY WARMER THAN TODAY BUT STILL REMAIN WELL BELOW NORMAL IN THE LOWER TO MID 70S. WEAK SHORTWAVE RIDGING WILL MOVE OVER THE AREA BY SATURDAY AS THE UPPER LOW FINALLY SHIFTS OUT TO SEA WITH NO PRECIPITATION EXPECTED. CONTINUED NORTHWESTERLY DOWNSLOPING FLOW AND SOME SUNSHINE WILL RESULT IN WARMING TEMPERATURES ON SATURDAY WITH HIGHS EXPECTED IN THE UPPER 70S TO LOWER 80S. LOW TEMPERATURES FRIDAY NIGHT WILL STILL BE COOL IN THE LOWER 50S BUT WILL WARM A BIT FOR SATURDAY NIGHT IN THE UPPER 50S TO NEAR 60. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... NO SIGNIFICANT WEATHER SYSTEMS EXPECTED TO IMPACT THE FORECAST AREA DURING THIS PERIOD ALTHOUGH CHANCES OF RAIN WILL INCREASE BY MID WEEK NEXT WEEK. A RETURN TO MUCH WARMER AND ABOVE NORMAL TEMPERATURES WILL OCCUR NEXT WEEK. UPPER LEVEL PATTERN ON SUNDAY FEATURES A DEPARTING UPPER TROUGH OVER THE NORTHEASTERN STATES WITH AN UPPER RIDGE OVER THE MISSISSIPPI VALLEY AND DEEPER CLOSED LOW OVER THE GREAT BASIN. THE UPPER RIDGE WILL SHIFT EAST ON MONDAY OVER THE FORECAST AREA AS THE WESTERN CLOSED LOW LIFTS INTO THE NORTHERN PLAINS AND WEAKENS. SHORTWAVE ENERGY WILL MOVE INTO THE TENNESSEE/OHIO VALLEYS EARLY TUESDAY AND LIFT TO OUR NORTH TUESDAY NIGHT. BROAD SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER THE REGION THROUGH THE END OF THE FORECAST PERIOD PROVIDING THE OPPORTUNITY FOR WEAK SHORTWAVES WITHIN THE MID LEVEL FLOW TO SUPPORT DIURNAL CONVECTION MID WEEK. A MORE ORGANIZED UPPER TROUGH DEVELOPS OVER THE UPPER MIDWEST AND GREAT LAKES AND WILL APPROACH THE FORECAST AREA THURSDAY NIGHT. AS FOR SENSIBLE WEATHER HIGHLIGHTS...DRY CONDITIONS ARE EXPECTED SUNDAY AND MONDAY WITH SMALL CHANCES OF DIURNAL CONVECTION ENTERING THE FORECAST FOR MID WEEK. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS IN THE UPPER 80S TO AROUND 90 DEGREES AND LOWS IN THE 60S. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. UPPER LEVEL LOW CONTINUES CROSSING THE REGION WITH SHOWERS DEVELOPING AROUND THE TAF SITES. WITH FREEZING LEVELS AROUND 6 KFT REPORTS OF SMALL HAIL HAVE BEEN RECEIVED...HOWEVER THESE ARE NOT DUE TO THUNDERSTORMS AND ARE NOT ASSOCIATED WITH ANY GUSTY WINDS. CONVECTION WILL DIMINISH WITH SUNSET AND LOSS OF HEATING PARTLY TO MOSTLY CLOUDY SKIES OVERNIGHT. WITH THE UPPER LOW SLOWLY EXITING THE REGION FRIDAY EXPECT SOME DIURNAL CUMULUS TO AGAIN DEVELOP WITH ANY SHOWERS CONTAINED TO THE CAE/CUB TERMINALS. WINDS WILL REMAIN AROUND 13 KNOTS WITH GUSTS TO 25 KNOTS INTO THIS EVENING AND THEN DIMINISH TO 7 TO 10 KNOTS OVERNIGHT...WINDS WILL AGAIN BECOME GUSTY FROM 06/15Z THROUGH THE END OF THE PERIOD. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED FRIDAY AFTERNOON THROUGH TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && SYNOPSIS...MP NEAR TERM...MP SHORT TERM...HC LONG TERM...HC AVIATION...MP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 310 AM EDT THU MAY 5 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 310 AM EDT THU MAY 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT THU MAY 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 9 ENE RIDGEWAY 34.36N 80.81W
05/05/2016 E0.25 INCH FAIRFIELD SC CO-OP OBSERVER
SMALL PERIOD OF HAIL WITH A PASSING SHOWER.
&&
HCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT THU MAY 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 6 SW BETHUNE 34.36N 80.44W
05/05/2016 E0.25 INCH KERSHAW SC PUBLIC
VIA SOCIAL MEDIA
&&
DAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 1 SSE CAMDEN 34.25N 80.61W
05/05/2016 E0.25 INCH KERSHAW SC PUBLIC
VIA SOCIAL MEDIA
&&
DASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT THU MAY 5 2016
SCZ022-029-031-038-052115-
LEE-CLARENDON-SUMTER-KERSHAW-
414 PM EDT THU MAY 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...LEE...
NORTHEASTERN CLARENDON AND NORTHEASTERN SUMTER COUNTIES...
AT 411 PM EDT...STRONG THUNDERSTORMS IN A CLUSTER FROM EASTERN
KERSHAW COUNTY SOUTHEAST ACROSS LEE COUNTY INTO EASTERN SUMTER
COUNTY NORTH OF SHILOW NEAR WERE MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 35 TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMDEN...BISHOPVILLE...TURBEVILLE...MAYESVILLE...LYNCHBURG...CENTRAL
CROSSROADS AND SHILOH.
LAT...LON 3398 7990 3395 7998 3388 7994 3389 7991
3384 7996 3426 8068 3437 8042 3424 8011
3420 8011 3416 8016 3415 8015 3409 8008
3408 8003 3403 7997 3400 7990
TIME...MOT...LOC 2011Z 293DEG 41KT 3411 8023
AWPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT THU MAY 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL JOHNSTON 33.83N 81.80W
05/05/2016 E0.50 INCH EDGEFIELD SC PUBLIC
VIA SOCIAL MEDIA
&&
DASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 442 PM EDT THU MAY 5 2016 SCZ025>027-030-035>037-041-052145- BARNWELL-LEXINGTON-SALUDA-CALHOUN-ORANGEBURG-EDGEFIELD-BAMBERG-AIKEN- 442 PM EDT THU MAY 5 2016 ...THUNDERSTORMS OVER THE SOUTH MIDLANDS MAY PRODUCE SMALL HAIL... AT 438 PM EDT...A THUNDERSTORM OVER EDGEFIELD COUNTY DURING THE PAST HALF HOUR PRODUCED SMALL HAIL WITH SOME ACCUMULATION. STORMS WERE DEVELOPING SOUTHEAST INTO AIKEN COUNTY AND THE POTENTIAL FOR SMALL HAIL WILL CONTINUE. GUSTY WINDS WILL ALSO BE POSSIBLE AS THE STORMS MOVE SOUTHEAST AT 35 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AIKEN...JOHNSTON...RIDGE SPRING...WAGENER...NORTH...PELION...SPRINGFIELD... SALLEY...NEESES...MONETTA...PERRY...TRENTON...WOODFORD...LIVINGSTON AND WARD. LAT...LON 3367 8200 3392 8172 3369 8099 3338 8120 TIME...MOT...LOC 2038Z 293DEG 30KT 3380 8172 AWP
The Columbia radar (KCAE), 104 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 hail. Local standard time, as filed.
Park personnel reported dime size hail at Woods Bay State Natural Area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631951.